Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 36, NWS Elko, NV
NWS Elko, NV issued this severe thunderstorm warning at Aug 9, 2017, 3:56 PM PDT for Lander County, Nevada. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 3:56 PM PDT (22:56 UTC)
- Expired
- Aug 9, 2017, 5:00 PM PDT
- In force
- 64 min
- Issued by
- NWS Elko, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lander County, NV
The radar
The Elko radar (KLRX), 67 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 2064 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
308
WUUS55 KLKN 092256
SVRLKN
NVC015-100000-
/O.NEW.KLKN.SV.W.0036.170809T2256Z-170810T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
356 PM PDT WED AUG 9 2017
The National Weather Service in Elko Nevada has issued a
* Severe Thunderstorm Warning for...
Central Lander County in north central Nevada...
* Until 500 PM PDT
* At 356 PM PDT, a severe thunderstorm was located 33 miles southwest
of Battle Mountain, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
central Lander County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4021 11744 4035 11738 4045 11699 4005 11706
TIME...MOT...LOC 2256Z 274DEG 19KT 4027 11736
HAIL...1.00IN
WIND...60MPH
$$
JR2 follow-up statements
615
WWUS55 KLKN 092315
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
415 PM PDT WED AUG 9 2017
NVC015-100000-
/O.CON.KLKN.SV.W.0036.000000T0000Z-170810T0000Z/
Lander NV-
415 PM PDT WED AUG 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM PDT
FOR NORTHWESTERN LANDER COUNTY...
At 414 PM PDT, a severe thunderstorm was located 30 miles southwest
of Battle Mountain, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Lander County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4021 11744 4035 11738 4040 11720 4014 11727
TIME...MOT...LOC 2314Z 274DEG 19KT 4026 11723
HAIL...1.00IN
WIND...60MPH
$$
99157
WWUS55 KLKN 100004
SVSLKN
Severe Weather Statement
National Weather Service Elko NV
504 PM PDT WED AUG 9 2017
NVC015-100014-
/O.EXP.KLKN.SV.W.0036.000000T0000Z-170810T0000Z/
Lander NV-
504 PM PDT WED AUG 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LANDER COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.
LAT...LON 4021 11744 4035 11738 4040 11720 4014 11727
TIME...MOT...LOC 0004Z 274DEG 19KT 4024 11690
$$
99What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:49 PM PDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 9, 1:49 PM PDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Elko NV 149 PM PDT Wed Aug 9 2017 .SYNOPSIS...Afternoon and evening thunderstorm activity will continue over much of northern, and portions of central Nevada today and again on Thursday. Lingering storms on Friday will be confined mainly to northern Elko and Humboldt Counties. High temperatures will warm this weekend as storms diminish over all but far eastern Nevada locations. && .SHORT TERM...This evening through Friday. Moderate thunderstorm activity expected today over most of northern and portions of central NV. Dynamics suggest potential for a few strong thunderstorms later this afternoon into early this evening generally east of Winnemucca and north of highway 50. Wet storms today are also expected over this same general area, however highest PW's and dewpoints today will be more focused across eastern Elko County. CAPE values of around 200 J/kg linger into the overnight hours across much of northern NV, so some isolated TS will be possible through at least midnight and possible overnight. Thunderstorms Thursday will again be focused mainly over northern NV, mainly Humboldt, Elko and northern portions of Lander and Eureka Counties. Like today, wettest storms on Thursday will be over eastern Elko County. Drier air pushing up from the southwest will help confine thunderstorms on Friday to mainly northeastern Elko County, though some cells may develop over northern Humboldt and western Elko as well. .LONG TERM...Friday night through next Wednesday. Upper level low opens and lifts across the region through Saturday morning. This will push most of the activity for Friday north and east of the area. However, lingering moisture and instability could result in some isolated showers and thunderstorms for far northern and northeastern NV. Elsewhere across Nevada, Dry SW flow will move across the Silver State and remain in place through early next week. There may be enough moisture and instability along the NV/UT and ID/NV borders to produce isolated showers and thunderstorms. However, confidence is only marginal at this time and left the forecast largely unchanged in this time period. By next Wednesday, another upper level closed low will be meandering towards NorCali. This may bring in additional moisture, but confidence is low this far into the extended. && .AVIATION...An active day is expected across northern and central NV this aftn. Scattered/numerous TSRA/SHRA expected with isolated severe thunderstorms. Variable winds, gusting to 50kts and hail are possible with the strongest storms. Brief reductions in cigs/vis to MVFR or lower will be possible. KEKO and KWMC will have the best chance for severe weather and restrictions. KELY could see isolated to scattered TSRA/SHRA, but most of the activity should stay north. KTPH should remain dry, but aftn cumulus buildups are possible near the terminal. Convection may go into the evening and overnight for northern NV TAF sites. Another active day is possible tomorrow for mainly KEKO/KWMC with at least VCTS/VCSH likely. && .FIRE WEATHER...Showers and thunderstorms are expected over much of northern and portions of central NV today, with storms gradually diminishing over south-central NV into Thursday. Storms over northeastern NV may be very wet today, with wettest storms still expected over zone 470 into this evening. Other areas will likely see a mix of wet and dry storms that generally lean toward wet. The driest storms will likely be over fire zones 467 and 468 today and again on Thursday, though still a mix of wet and dry. && .LKN WATCHES/WARNINGS/ADVISORIES...None. && 96/94/94/96
In the hours before
Special weather statement, Aug 9, 2:16 PM PDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Elko NV
216 PM PDT WED AUG 9 2017
NVZ033-035-039-092200-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
216 PM PDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 300 PM PDT...
At 216 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Lages Junction, moving northeast at 35 mph.
Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.
Locations impacted include...
White Horse Pass.
LAT...LON 4011 11436 4018 11452 4062 11437 4054 11404
4041 11405
TIME...MOT...LOC 2116Z 207DEG 29KT 4024 11437
99Special weather statement, Aug 9, 2:16 PM PDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Elko NV 216 PM PDT WED AUG 9 2017 NVZ034-036-038-092200- Southwest Elko County NV-Ruby Mountains and East Humboldt Range NV- Northern Lander County and Northern Eureka County NV- 216 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ELKO AND CENTRAL EUREKA COUNTIES UNTIL 300 PM PDT... At 215 PM PDT, Doppler radar was tracking a strong thunderstorms 11 miles northwest of Jiggs and south of Pine Valley along Stare Route 278 , moving northeast at 10 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Pine Valley, Jiggs and South Fork. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4020 11610 4036 11626 4069 11572 4045 11555 TIME...MOT...LOC 2115Z 226DEG 7KT 4049 11586 JRM
Special weather statement, Aug 9, 2:32 PM PDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Elko NV 232 PM PDT WED AUG 9 2017 NVZ036-037-092215- Southern Lander County and Southern Eureka County NV- Northern Lander County and Northern Eureka County NV- 232 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LANDER COUNTY UNTIL 315 PM PDT... At 232 PM PDT, Doppler radar was tracking a strong thunderstorm 38 miles southwest of Battle Mountain, moving northeast at 10 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of central Lander County. LAT...LON 4004 11723 4011 11737 4032 11727 4020 11700 TIME...MOT...LOC 2132Z 214DEG 7KT 4014 11725 99
Special weather statement, Aug 9, 3:22 PM PDT, 34 minutes before
Special Weather Statement National Weather Service Elko NV 322 PM PDT WED AUG 9 2017 NVZ031-092315- Northern Elko County NV- 322 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL 415 PM PDT... At 320 PM PDT, Doppler radar is tracking strong thunderstorms northeast of Midas. Half inch hail and wind gusts 40 to 50 mph will be possible with these storms. These storms will remain over mainly rural areas of northwestern Elko County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4144 11661 4150 11686 4179 11684 4171 11644 TIME...MOT...LOC 2220Z 214DEG 19KT 4151 11667 99
Special weather statement, Aug 9, 3:33 PM PDT, 23 minutes before
Special Weather Statement National Weather Service Elko NV 333 PM PDT WED AUG 9 2017 NVZ031-092315- Northern Elko County NV- 333 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ELKO COUNTY UNTIL 415 PM PDT... At 332 PM PDT, Doppler radar was tracking a strong thunderstorm near Midas, moving east at 10 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Willow Creek Reservoir and Midas Mine. LAT...LON 4108 11684 4120 11688 4131 11657 4109 11650 TIME...MOT...LOC 2232Z 255DEG 11KT 4115 11681 99
Special weather statement, Aug 9, 3:50 PM PDT, 6 minutes before
Special Weather Statement National Weather Service Elko NV 350 PM PDT WED AUG 9 2017 NVZ031-038-092330- Southwest Elko County NV-Northern Elko County NV- 350 PM PDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 430 PM PDT... At 349 PM PDT, Doppler radar was tracking a strong thunderstorm 17 miles northwest of Ryndon, moving east at 10 mph. Half inch hail and wind gusts 40 to 50 mph will be possible with this storm. This storm will move across Mountain City Highway between Dinner Station and Adobe Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4108 11600 4117 11598 4122 11561 4102 11563 TIME...MOT...LOC 2249Z 270DEG 10KT 4112 11586 JRM
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:23 PM PDT | Special Weather Statement | LKN | Eureka | 37 min |
| Aug 9, 12:44 PM PDT | Flash Flood Warning | LKN | Eureka | 5 hr |
| Aug 9, 12:44 PM PDT | Special Weather Statement | LKN | 46 min | |
| Aug 9, 1:19 PM PDT | Severe Thunderstorm Warning | LKN | White Pine | 41 min |
| Aug 9, 1:24 PM PDT | Flash Flood Warning | LKN | White Pine | 3 hr |
| Aug 9, 1:28 PM PDT | Special Weather Statement | LKN | Eureka | 47 min |
| Aug 9, 1:32 PM PDT | Special Weather Statement | LKN | 43 min | |
| Aug 9, 1:34 PM PDT | Areal Flood Advisory | LKN | Lander | 3 hr |
| Aug 9, 1:35 PM PDT | Special Weather Statement | LKN | Eureka | 40 min |
| Aug 9, 1:37 PM PDT | Special Weather Statement | LKN | 23 min | |
| Aug 9, 1:44 PM PDT | Severe Thunderstorm Warning | LKN | Humboldt | 61 min |
| Aug 9, 1:57 PM PDT | Special Weather Statement | LKN | 48 min | |
| Aug 9, 1:59 PM PDT | Special Weather Statement | LKN | 46 min | |
| Aug 9, 2:01 PM PDT | Areal Flood Advisory | LKN | Lander | 3 hr |
| Aug 9, 2:16 PM PDT | Special Weather Statement | LKN | 44 min | |
| Aug 9, 2:21 PM PDT | Areal Flood Advisory | LKN | Humboldt | 3 hr |
| Aug 9, 2:30 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 45 min |
| Aug 9, 2:32 PM PDT | Special Weather Statement | LKN | Lander | 43 min |
| Aug 9, 2:32 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 43 min |
| Aug 9, 2:50 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Aug 9, 2:51 PM PDT | Flash Flood Warning | LKN | Elko | 4 hr |
| Aug 9, 3:12 PM PDT | Severe Thunderstorm Warning | LKN | Elko | 51 min |
| Aug 9, 3:22 PM PDT | Special Weather Statement | LKN | 53 min | |
| Aug 9, 3:23 PM PDT | Areal Flood Advisory | LKN | Lander | 3 hr |
| Aug 9, 3:33 PM PDT | Special Weather Statement | LKN | 42 min | |
| Aug 9, 3:50 PM PDT | Special Weather Statement | LKN | Elko | 40 min |
| Aug 9, 4:07 PM PDT | Flash Flood Warning | LKN | Elko | 3 hr |
| Aug 9, 4:12 PM PDT | Special Weather Statement | LKN | 48 min | |
| Aug 9, 4:18 PM PDT | Special Weather Statement | LKN | 42 min | |
| Aug 9, 4:19 PM PDT | Special Weather Statement | LKN | 41 min | |
| Aug 9, 4:55 PM PDT | Special Weather Statement | LKN | 50 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.